Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 4:36 PM CDT for Cowley County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 4:36 PM CDT (21:36 UTC)
- Expired
- May 29, 2016, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS53 KICT 292136
SVRICT
KSC035-292230-
/O.NEW.KICT.SV.W.0166.160529T2136Z-160529T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURDEN...OR
12 MILES EAST OF WINFIELD...MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...BURDEN...DEXTER...ATLANTA...ROCK...
CAMBRIDGE AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9710 3748 9700 3748 9653 3703 9653
TIME...MOT...LOC 2135Z 341DEG 5KT 3732 9675
HAIL...1.00IN
WIND...60MPH
$$
METZGER2 follow-up statements
491
WWUS53 KICT 292152
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN MAY 29 2016
KSC035-292230-
/O.CON.KICT.SV.W.0166.000000T0000Z-160529T2230Z/
COWLEY KS-
452 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR COWLEY COUNTY...
AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURDEN...OR
12 MILES EAST OF WINFIELD...MOVING SOUTH AT 5 MPH. QUARTER SIZED
HAIL HAS BEEN REPORTED NEAR BURDEN WITH THIS STORM. THIS STORM IS
INTENSIFING.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...BURDEN...DEXTER...ATLANTA...ROCK...
CAMBRIDGE AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. PEOPLE LOCATED AT WINFIELD LAKE SHOULD SEEK SHELTER NOW.
&&
LAT...LON 3723 9710 3748 9700 3748 9653 3703 9653
TIME...MOT...LOC 2150Z 341DEG 5KT 3730 9674
HAIL...1.25IN
WIND...60MPH
$$
METZGER542
WWUS53 KICT 292221
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT SUN MAY 29 2016
KSC035-292230-
/O.EXP.KICT.SV.W.0166.000000T0000Z-160529T2230Z/
COWLEY KS-
521 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR COWLEY COUNTY WILL EXPIRE AT
530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER DIME AN
NICKEL SIZED HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3723 9710 3748 9700 3748 9653 3703 9653
TIME...MOT...LOC 2217Z 341DEG 5KT 3730 9674
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:32 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 29, 2:32 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 232 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 228 PM CDT Sun May 29 2016 Ongoing convection over the forecast area early this afternoon has developed along a boundary associated with a cold pool from the earlier convection across northern Oklahoma. Shear from LAPS over the past several hours ending at 18z shows values around 20 knots at best, suggesting minimal chances for organized convection right now. The RAP does not indicate this will change that much this evening. Strong CAPE ahead of that boundary suggests the main threat is hail, with some downburst winds also. The only hope for organized storms is strong low level CAPE, which does exist along that outflow. Either way, severe storms possible initially with hail and wind threats (in that order). The weak upper level flow pattern will eventually head the event toward a flooding event over time. As the diurnal convection comes to an end this evening, weak moisture transport is forecast to develop over the High Plains. Current NWP shows this mainly being relegated to the High Plains, though predictability has been moderate at best. Would not be surprised if scattered storms continue across the remainder of the forecast area. Southwesterly 500 mb flow pattern suggests high confidence in an active pattern through the middle of the week with several rounds of showers and thunderstorms. High confidence that these will occur primarily in the afternoon and evening. Exactly where is very difficult to pin down any one location. Suffice it to say, a good shot that by Wednesday night, nearly everyone will have received rain again. This will only agitate flood concerns. During the early part of the week, the upper level trough will gradually move east. On Wednesday, it is expected to move through the region. This will probably be the day with the most severe weather given the upper level support/higher deep layer shear. .LONG TERM...(Thursday through Sunday) Issued at 228 PM CDT Sun May 29 2016 The upper level trough is expected to remain quasi-stationary southeast of the region through the weekend as ridge building occurs over inter-mountain west. This will enhance the northerly flow aloft and keep drier air in place across the region. The main point here is, it should be dry after Wednesday through the weekend. NOTE: Should the forecast upper level low that is expected to close off over the southern U.S. be further north, our chances for drying out into the weekend decrease significantly. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 29 2016 VFR expected to be the prevailing flight category at all sites throughout the period. Scattered thunderstorms appear to be developing in the vicinity of leading edge of deeper return moisture. These are most likely to affect KRSL/KSLN and KCNU during the afternoon. Chances at KICT/KHUT are too low to mention at this time. Anticipate them to be mainly diurnally driven, so will nix chances at sunset. May see low clouds develop late tonight, mainly in the west. Some chance for elevated storms at KCNU in the predawn to mid morning hours. -howerton && .HYDROLOGY... Issued at 228 PM CDT Sun May 29 2016 Most of the storms that will affect the region this week will be heavy rain producers. A survey of the area suggests there is still a great deal of high water in areas that previously received rain. Given the already saturated soils, any heavy rainfall would result in significant flooding issues for areas with already high water. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 63 80 / 30 30 30 60 Hutchinson 61 81 62 79 / 30 30 30 60 Newton 62 81 62 79 / 30 30 30 60 ElDorado 63 81 63 79 / 30 30 30 60 Winfield-KWLD 63 81 64 81 / 30 30 30 50 Russell 59 81 60 77 / 50 30 50 50 Great Bend 60 81 61 78 / 40 30 40 60 Salina 62 83 62 79 / 40 30 40 60 McPherson 61 81 62 79 / 30 30 40 60 Coffeyville 62 82 64 81 / 30 30 30 50 Chanute 63 82 63 81 / 30 30 30 60 Iola 63 82 63 80 / 30 30 30 60 Parsons-KPPF 62 82 63 80 / 30 30 30 50 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...PJH HYDROLOGY...KRC
Hazardous weather outlook, May 29, 3:21 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT SUN MAY 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 321 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS FOR DETAILS. SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. HEAVY RAIN THAT CAUSES FLOODING IS ALSO A CONCERN. THE SEVERITY OF STORMS SHOULD DECREASE AFTER SUNDOWN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED THROUGH TUESDAY NIGHT. FLOODING FROM TORRENTIAL RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ KRC
In the hours before
Special weather statement, May 29, 3:57 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 357 PM CDT SUN MAY 29 2016 KSZ093-292130- COWLEY KS- 357 PM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 430 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURDEN...OR 18 MILES EAST OF WINFIELD...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BURDEN AND CAMBRIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3732 9679 3748 9673 3748 9652 3727 9653 TIME...MOT...LOC 2055Z 199DEG 13KT 3737 9666 LAWSON
Local storm report, May 29, 4:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 SW GLENDALE 38.86N 97.92W
05/29/2016 M1.00 INCH SALINE KS TRAINED SPOTTER
&&
KRCLocal storm report, May 29, 4:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 WSW GLENDALE 38.87N 97.96W
05/29/2016 E1.00 INCH ELLSWORTH KS PUBLIC
&&
RBLLocal storm report, May 29, 4:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 S ATLANTA 37.42N 96.77W
05/29/2016 M1.00 INCH COWLEY KS EMERGENCY MNGR
ESTIMATED 55 MPH WIND
&&
KRCSpecial weather statement, May 29, 4:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN MAY 29 2016
KSZ069-093-292200-
BUTLER KS-COWLEY KS-
430 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER ATLANTA...OR 14 MILES SOUTHEAST
OF DOUGLASS...MOVING NORTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...BURDEN...DEXTER...ATLANTA...ROCK...
CAMBRIDGE AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3723 9710 3754 9699 3752 9653 3716 9652
3703 9653
TIME...MOT...LOC 2128Z 128DEG 16KT 3743 9677
METZGERLocal storm report, May 29, 4:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 W BURDEN 37.31N 96.77W
05/29/2016 M1.00 INCH COWLEY KS EMERGENCY MNGR
0434 PM TSTM WND GST 1 W BURDEN 37.31N 96.77W
05/29/2016 E60.00 MPH COWLEY KS EMERGENCY MNGR
&&
KRCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:58 PM CDT | River Flood Warning | ICT | Harvey, Reno | 24 hr |
| May 29, 4:46 AM CDT | River Flood Warning | ICT | Harvey | 23 hr |
| May 29, 11:52 AM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| May 29, 11:56 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 30 min |
| May 29, 12:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| May 29, 12:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 29, 12:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| May 29, 1:13 PM CDT | Special Weather Statement | ICT | Elk | 62 min |
| May 29, 1:20 PM CDT | Special Weather Statement | ICT | Harvey | 55 min |
| May 29, 1:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 29, 1:54 PM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| May 29, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 44 min |
| May 29, 2:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| May 29, 2:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| May 29, 2:36 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| May 29, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| May 29, 2:52 PM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 29, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| May 29, 3:01 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 29, 3:14 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| May 29, 3:25 PM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 29, 3:44 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 29, 3:57 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 29, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 39 min |
| May 29, 4:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 29, 4:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| May 29, 5:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| May 29, 5:23 PM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| May 29, 5:38 PM CDT | Special Weather Statement | ICT | Marion | 37 min |
| May 29, 6:36 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 29, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.